Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2002, 11:10 PM MDT for Billings County, Stark County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2002, 11:10 PM MDT (05:10 UTC)
- Expired
- Jul 9, 2002, 12:15 AM MDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:31 PM MDT | Thunderstorm Wind 51 M | (Dik)Dickinson Muni, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 6:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
081 WUUS53 KBIS 090510 SVRBIS NDC007-089-090615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1108 PM MDT MON JUL 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA STARK COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF DICKINSON * UNTIL 1215 AM MDT * AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF DICKINSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DICKINSON AT 1140 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4698 10350 4664 10348 4661 10214 4700 10219 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:30 PM MDT, 9 hours 40 minutes earlier.
Area forecast discussion, Jul 8, 1:30 PM MDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT MON JUL 8 2002 PROBLEMS TODAY WILL BE POSSIBILITY OF SEVERE CONVECTIVE STORMS LATE TONIGHT AND AGAIN ON TUESDAY. SURFACE TROUGH DEEPENING KBIL TO KLWT IN CENTRAL MONTANA PROGGD TO ND/MT BORDER LATE TONIGHT AND TO CENTRAL NORTH DAKOTA BY 12Z. SEVERE CONVECTION EXPECTED TO DEVELOP CENTRAL MONTANA AND SPREAD TO WESTERN NORTH DAKOTA LATE THIS EVENING. ATMOSPHERE CAPPED OVER CWA AND WILL NEED SOME LIFT TO REALISE POTENTIAL OF MOIST UNSTABLE AIR MASS. MID-LEVEL LOW TOPPS RIDGE AND SLIDES SOUTHEAST THROUGH NORTH DAKOTA ON TUESDAY AND EARLY WEDNESDAY. SURFACE LOW TO NORTHEAST SOUTH DAKOTA WITH NORTHERN PORTION TROUGH HANGING BACK INTO NORTHWEST NORTH DAKOTA. WILL END PRECIP FROM WEST ON WEDNESDAY. IN EXTENDED DRY AND WARM AS RIDGE BUILDS OVER ROCKIES. RIDGE FLATTENS AS FRONT EXPECTED THROUGH REGION LATE SUNDAY OR MONDAY. WILL INTRODUCE CHANCE SHOWERS AND THUNDERSTORMS TO LAST DAY OF EXTENDED. .BIS...NONE. HW
In the hours before
Special weather statement, Jul 8, 9:18 PM MDT, 1 hour 52 minutes before
NDZ001-009-017-090618- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1018 PM CDT MON JUL 8 2002 AT 1015 PM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF WILLISTON MOVING EAST AT 35 MPH. THE STORMS ARE EXPECTED TO ENTER WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH THE COUNTIES DURING THE LATE NIGHT HOURS. THESE STORMS MAY PRODUCE PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS AS THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:53 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 52 min |
| Jul 9, 4:11 PM MDT | Tornado Warning | BIS | McIntosh | 34 min |
| Jul 9, 4:49 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 56 min |
| Jul 9, 5:18 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Jul 9, 5:48 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.